Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 342, NWS Miami, FL

August 12, 2021

NWS Miami, FL issued this special marine warning at Aug 12, 2021, 4:19 PM EDT. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2021, 4:19 PM EDT (20:19 UTC)
Expired
Aug 12, 2021, 5:00 PM EDT
In force
41 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 64 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:59 PM EDTMARINE TSTM WIND 401 S North Miami Beach, FLWEATHER FLOW STATION XNMI REPORTED A WIND GUSTS OF 40 MPH FROM A THUNDERSTORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WHUS52 KMFL 122019
SMWMFL
AMZ630-651-122100-
/O.NEW.KMFL.MA.W.0342.210812T2019Z-210812T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Miami FL
419 PM EDT Thu Aug 12 2021

The National Weather Service in Miami has issued a

* Special Marine Warning for...
  Biscayne Bay...
  Coastal waters from Deerfield Beach to Miami Beach FL out 20 NM...

* Until 500 PM EDT.

* At 418 PM EDT, strong thunderstorms capable of producing
  waterspouts were located along a line extending from 18 nm east of
  Lauderdale-By-The-Sea to 9 nm east of Sunny Isles, moving southwest
  at 35 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Sunny Isles, Bay Harbor Islands, Hallandale, Miami Beach, Bal
  Harbour, Golden Beach, Surfside, North Bay Village, Indian Creek
  and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

Report severe weather to the Coast Guard or the National Weather
Service. You can also share your report with NWS Miami on Facebook
and Twitter.

&&

LAT...LON 2598 7978 2588 7978 2584 7980 2574 8022
      2609 8013 2616 7977
TIME...MOT...LOC 2018Z 057DEG 34KT 2610 7976 2590 7994 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

BAXTER
1 follow-up statement
094 
FZUS72 KMFL 122023
MWSMFL

Marine Weather Statement
National Weather Service Miami FL
423 PM EDT Thu Aug 12 2021

AMZ630-651-122100-
/O.CON.KMFL.MA.W.0342.000000T0000Z-210812T2100Z/
423 PM EDT Thu Aug 12 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 500 PM EDT...

For the following areas...
Northern Biscayne Bay...
Coastal waters from Deerfield Beach to Miami Beach FL out 20 NM...

At 422 PM EDT, severe thunderstorms capable of producing waterspouts
were located along a line extending from 17 nm east of
Lauderdale-By-The-Sea to 8 nm east of Surfside, moving southwest at
35 knots.

HAZARD...Waterspouts and wind gusts to nearly 50 knots.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Sunny Isles, Bay Harbor Islands, Hallandale, Miami Beach, Bal
Harbour, Golden Beach, Surfside, North Bay Village, Indian Creek and
Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

Report severe weather to the Coast Guard or the National Weather
Service. You can also share your report with NWS Miami on Facebook
and Twitter.

&&

LAT...LON 2598 7978 2588 7978 2584 7980 2574 8022
      2609 8013 2616 7977
TIME...MOT...LOC 2022Z 057DEG 34KT 2608 7979 2588 7997 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...49KTS

$$

BAXTER

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special marine warning went out at Aug 12, 1:58 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 1:58 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Miami FL
158 PM EDT Thu Aug 12 2021

...Strong Storms Possible this Afternoon...
...Wind/Rain Impacts from Fred Late Friday into This Weekend...

.SHORT TERM (Rest of Today through Friday)...

High pressure continues across central/northern FL through the
short term period, with a breezy E/NE low-mid level flow in
place whereas upper-level trough over the eastern GOMEX will
support more of a SW flow aloft. For the rest of today, expect the
Atlantic sea breeze to be the dominant of the breezes and surge
towards the Gulf Coast by mid-afternoon. With adequate day time
heating, moisture, and steepened lapse rates, showers and storms
will form along the boundary across inland sections of South FL
and push westward. Some of these storms may be strong, with main
hazards consisting of gusty winds in excess of 45 mph, frequent
lightning, and localized flooding. Decent PoPs linger overnight as
increasing moisture continues to advect into the region as
Tropical Depression Fred closes in.

Speaking of Tropical Depression Fred, it is forecast to progress
near/along the coast of Cuba with a subsequent lowering of
pressures across South Florida and the Bahamian islands late in
the period. This robust pressure gradient will result in
increasingly breezy conditions by Friday, especially over the
Atlantic waters and coastal interface. Otherwise, given
increasing moisture within the easterly flow regime look for
scattered to numerous showers and thunderstorms area-wide by
Friday. Did cap PoPs at 80 percent for the time being.

Efficient rainfall production is possible on Friday as forecast
PW values increase ~2.30 inches and the forecast CAPE profile
becomes taller/skinnier. This in combination with antecedent soil
conditions and recent heavy rainfall will lead to flooding
concerns beginning tomorrow, and this is a sign on what is to come
this weekend. In fact, the WPC maintains a Marginal Risk for
excessive rainfall across the majority of South FL Friday. Aside
from hydro, a strong storm or two will be possible during the
afternoon hours, with gusty winds, lightning, and heavy rainfall
expected.

Temperatures in the short term will be near normal, with heat
indices in the low-mid 100s.

.LONG TERM (Friday Night through Thursday)...

Friday Night through Sunday Night:

Our focus turns to Tropical Depression Fred to mark the beginning
of the long term period. Fred's poor organization so far today
lends quite a bit of uncertainty to the forecast, particularly
with the intensity. This will affect level of impacts across South
FL this weekend.

-Threat of heavy rain/flooding has increased for this weekend.
 Continued risk of tropical storm conditons, at least in
 intermittent gusts/squalls, for South FL on Saturday.
-Moderate flooding rain potential for SE FL, with a localized
 flood threat for SW FL on Saturday.
-Level of impacts across South FL will depend largely on Fred's
 strength and track as it moves over the FL Straits late Friday
 and Friday night and passes near the southern peninsula on
 Saturday.
-Deteriorating marine and beach conditions after midnight Friday
 night and continuing through Saturday night.

Regardless of Fred's intensity, rainfall and associated flooding
is the highest threat at this time.

Here's a little more detail on these potential impacts:

Rain and Flooding - An increasingly tall/skinny CAPE profile evolves
in forecast soundings late Friday into Saturday with deep layer
saturation and precipitable water values exceeding 2.5 inches.
This suggests efficient warm processes leading to high
instantaneous rain rates. While rain amounts are *highly*
dependent on the track of Fred (which may change) initial
indications suggest storm totals of 3 to 5 inches are possible
over Southwest Florida, 4 to 7 inches possible over Southeast
Florida, with locally higher amounts of rainfall where repeated
rounds of showers and thunderstorms develop. This may lead to
flooding of urban and poorly draining locations. Therefore, there
is a Slight Risk of excessive rainfall across the eastern half of
South Florida on Saturday with a Marginal Risk of excessive
rainfall across the remainder of South Florida.

Wind - Tropical Storm conditions are *possible* across some portion
of our area by late Friday night into Saturday morning. However it's
too early to be more specific regarding the exact timing, location,
and magnitude of these impacts as this is dependent upon the exact
track and intensity of Fred. In general any preparations should be
completed by Friday at the latest. Keep up with forecast changes.

Tornadoes - Low level shear increases appreciably on Saturday with
magnitudes of 20-25 kt in the 0-1 km layer and effective helicity
values potentially in the 100-300 range. This suggests a potentially
favorable environment for tornadoes. The SPC has included much of
our area in a marginal risk for severe thunderstorms during this
time.

TL;DR Stay current with the latest forecast information from the
National Hurricane Center and NWS Miami.

Monday through Thursday:

Tropical Depression Fred should pull away towards the north
bringing and end to any potential wind impacts. However,
additional moisture may linger during the early portion of the
week leading to additional heavy rain and flooding concerns.
Thereafter a return to a more typical summertime pattern is
expected towards mid week with seasonal temperatures and daily
shower/thunderstorm chances.

&&

.AVIATION(18Z TAFS)...
Mainly VFR conditions will prevail throughout the forecast period.
Scattered showers and thunderstorms will develop mainly across the
interior and west coast this afternoon and this evening as
easterly flow continues between 10 and 15 knots. At KAPF, winds
will shift around to the northwest this afternoon as the Gulf
breeze develops and pushes inland. There will be a chance of
showers tonight across the east coast terminals.

&&

.MARINE...
Moderate easterly flow should prevail through today, with
scattered showers and storms. Thereafter, Tropical Depression
Fred will approach the area with deteriorating conditions
expected. Numerous showers and storms along with hazardous winds
and waves are possible from Friday into this weekend. Stay current
with the forecast as details regarding specific impacts becomes
clearer.

&&

.HYDROLOGY...
While highly dependent upon the track of Fred, rainfall totals of
3 to 5 inches are possible over Southwest Florida, 4 to 7 inches
possible over Southeast Florida, with locally higher amounts of
rainfall where repeated rounds of showers and thunderstorms
develop. This may lead to flooding of urban and poorly drained
locations. Adjustments to these amounts are possible so keep up
with forecast changes. Refer to the Hydrologic Outlook (ESF) for
additional details.

&&

.BEACHES...
An enhanced rip current risk will exist into this weekend.
Hazardous beach conditions are likely on Friday into this weekend
with the approach of Tropical Depression Fred.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  90  77  86 /  50  80  80  90
West Kendall     78  91  77  86 /  50  80  80  90
Opa-Locka        78  90  77  86 /  50  80  80  90
Homestead        78  89  77  85 /  50  80  80  90
Fort Lauderdale  79  89  77  86 /  50  80  80  90
N Ft Lauderdale  79  90  77  86 /  50  80  80  90
Pembroke Pines   78  90  76  85 /  50  80  80  90
West Palm Beach  77  91  76  86 /  50  80  80  90
Boca Raton       78  91  77  86 /  50  80  80  90
Naples           76  93  77  88 /  30  80  50  90

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Tonight/Friday and Marine/Beach and Hydrology...Fell
Friday Night through Thursday...Fell
Aviation...CWC

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Aug 12, 3:25 PM EDT, 54 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
325 PM EDT Thu Aug 12 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
130730-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
325 PM EDT Thu Aug 12 2021

...Scattered to Numerous Thunderstorms Possible This Afternoon...
...Moderate Risk Of Rip Currents East Coast...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms will be possible
this afternoon, with the greatest coverage anticipated over the
interior and Gulf coast region. The primary threats will be locally
strong wind gusts, frequent lightning, and localized flooding.

Flooding: Localized flooding from heavy rainfall will be possible
today, mainly across metro portions of Southwest Florida.

Rip Currents: An enhanced rip current risk at all east coast beaches.

Wind: A few storms could become strong and may be capable of
producing wind gusts in excess 45 mph.

Waterspouts: Waterspouts will be possible with showers and
thunderstorms across all local waters.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and thunderstorms will be possible through this
week, primarily over the interior and western portions of South
Florida. Locally gusty winds, waterspouts, localized flooding, and
frequent lightning strikes may accompany this activity.

An elevated risk of rip currents along the Atlantic beaches of South
Florida this week as easterly winds strengthen across the region.

Tropical Depression Fred is forecast to move west-northwestward
across the western Atlantic waters and approach South Florida late
this week into the weekend, potential impacts would be Friday evening
and Saturday. The threat for heavy rain/flooding has increased for
this weekend along with the risk for tropical storm conditions, at
least in intermittent gusts/squalls. This is a reminder that folks
should continue with their typical level of vigilance and
preparedness, and keep up with the latest forecast information from
the National Hurricane Center and NWS Miami.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Fell

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:48 PM EDTSpecial Marine WarningMFL42 min
Aug 12, 3:23 PM EDTSpecial Marine WarningMFL35 min
Aug 12, 4:27 PM EDTSpecial Weather StatementMFLMiami-Dade63 min
Aug 12, 4:42 PM EDTSpecial Marine WarningMFL63 min
Aug 12, 4:43 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade32 min
Aug 12, 4:56 PM EDTTropical Storm WatchMFLCollier, Miami-Dade, Monroe30 hr
Aug 12, 7:02 PM EDTSpecial Marine WarningMFL43 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.